Category: 

What Are the Effects of Too Much Calcium?

Article Details
  • Written By: Patti Kate
  • Edited By: W. Everett
  • Last Modified Date: 04 December 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Helium is the only element that was discovered in space before it was found on Earth.  more...

December 10 ,  1948 :  The UN adopted the Universal Declaration on Human Rights.  more...

Consuming too much calcium may have negative effects on the body, including digestive problems such as constipation or diarrhea. Calcium toxicity may lead to kidney stones or even kidney failure. When a person consumes excessive amounts of calcium while using certain medications, a drug interaction may also occur.

Calcium plays a vital role in maintaining optimal health. This essential mineral helps build strong teeth and bones and may help lower blood pressure. Consuming too much of this mineral, however, can lead to side effects and serious health risks. By taking supplements in high dosages, some individuals may intake more calcium than the body requires.

The less serious side effects associated with consuming high doses of calcium involve issues with digestion. Stomach aches, indigestion, or constipation are all common symptoms, although some individuals may also experience diarrhea. Nausea and vomiting may also occur. If this happens, dosing may need to be adjusted. It is best to discuss this issue with a health care provider if such symptoms occur while taking calcium supplements.

Another common problem with excess calcium consumption is the development of calcium deposits on various bones. Calcium deposits may form on bones of the elbow, shoulder, or other joints. This can lead to pain, inflammation, and decreased mobility.

Ad

When an individual receives too much calcium, he may also experience headaches. The pain and duration of these may increase as he continues to take calcium supplements in high doses. Dizziness may also occur in certain individuals.

Taking too much calcium may interfere with the absorption of certain antibiotics, such as tetracycline or ciprofloxacin. Any dose of calcium may pose a drug interaction risk, so it is best to consult with a physician before beginning a course of drugs. A pharmacist may also be able to offer advice regarding drug interactions and calcium.

Various signs of too much calcium in the body also include problems with equilibrium or muscle weakness. This may also include a general feeling of fatigue. Other miscellaneous symptoms may occur with excessive calcium use, including heart irregularities. Heart palpitations or a racing heartbeat may occur in some individuals who receive too much calcium. Excessive perspiration, including night sweats, may be other symptoms of calcium toxicity.

In an extreme case of calcium overdose, the individual may experience kidney stones, kidney disease, or complete kidney failure. These symptoms typically happen gradually, after consuming too much calcium over a long period of time. Early warning signs of kidney disease may be lower back pain, fever, jaundice, or blood in the urine. Any symptoms should be reported to a physician or health care provider, who can determine if it is associated with calcium consumption.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email